Has anyone ever taken prednisone? I am taking 30 mg a day and will decrease to 20 mg tomorrow. I am usually under very good control of my blood sugar, but this has thrown me for a loop. I feel sick , have to take nearly 5 times as much insulin, and have a hard time combatting the rising blood sugars with insulin. I just keeping giving more and more insulin hoping to keep the numbers down.
My real concern is.....does prednisone present any other harmful side effects other than high blood sugar?
My identical twin was diagnosed with very low adrenal gland activity over a year ago. At the time, she was thought to be producing no cortisol at all, called Addison's Disease, and was put on prednisone, supposedly for life. In time, her adrenal glands began to work on their own again, although in a spotty fashion. In her case, there were definite side effects to the long-term prednisone use, and she is still dealing with severe digestive tract issues because of changes to the chemical balance in the digestive tract, supposedly because of the prednisone. My suggestion to you is to call your local pharmacist and ask the questions you have posed here. Prednisone is a wonder drug in many ways, but there can be long-term side effects, and you would be wise to ask a drug specialist about them. Most pharmacists are delighted to answer questions like this, and can usually give you better info about specific drugs than physicians can.
My twin had been suffering from diarrhea for months without discovering the cause, had been to a gastro specialist who couldn't find anything wrong and who just attributed it to diabetes (she has no complications, so this didn't make sense). She finally called her pharmacist who very quickly told her that digestive tract changes often happen after long-term prednisone use and that it can take about a year for things to settle back down after discontinuing this drug.
By the way, prednisone does act as an insulin-blocking drug, so insulin resistance is possible (or maybe probable) while taking this drug.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.